Georgia, 2009

Flash Flooding and Flooding in Georgia, September 15 to 18, 2009

September 15 to 18, 2009 · NWS FFC · 28 events in 16 counties and zones

A broad cutoff upper low, which had been located over central Texas, was beginning to move very slowly east by the 16th. This upper low, in combination with unusually deep tropical moisture across the region for mid-September, began an extensive period of showers and thunderstorms with very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$776,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broad cutoff upper low, which had been located over central Texas, was beginning to move very slowly east by the 16th. This upper low, in combination with unusually deep tropical moisture across the region for mid-September, began an extensive period of showers and thunderstorms with very heavy rain. The deep tropical moisture was largely the result of a persistent 850 mb flow from the Gulf of Mexico. The pattern changed very little for nearly a week as the upper low drifted very slowly east, completely cutoff from the main belt of westerlies, which were located well to the north in southern Canada. The first flash flood event of an extended period of historical and record flooding across north and central Georgia, began on the 15th in Gilmer county. A few storms became strong to marginally severe as well.

A historical, record, and catastrophic flood event began to unfolded during this period, mostly in the west central Georgia area, including the western and northwestern suburbs of Atlanta. Major flooding was noted in many other areas of north and central Georgia, including the eastern suburbs of Atlanta, northwest Georgia, and parts of central Georgia. The culprit was a very stagnant upper atmospheric pattern featuring a weak upper low that developed in early September across south Texas and slowly migrated east-northeast through September 22nd, until a more significant upper trough dropping south into the southern plains finally moved the pesky upper low northeast of Georgia. In addition, an unusually deep tropical flow was noted throughout this period. Precipitable water values exceeded 2.0 inches across the area during this time, resulting in extremely efficient rain producing cells. Persistent heavy rain showers and thunderstorms began to plague the area on the 16th, and persisted daily across parts of north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 15, 4:20 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 15, 4:20 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 AM EDT TUE SEP 15 2009

.SHORT TERM /TODAY THROUGH THURSDAY/...
CURRENT SATELLITE LOOP CONTINUES TO SHOW SLOW MOVING LOW PRESSURE
CENTER SPINNING ALONG THE TX/LA GULF COAST. THIS LOW CENTER IS
EXPECTED TO BASICALLY STAY WHERE IT IS NOW AND SLOWLY WEAKENING
THROUGH THE SHORT TERM. WITH THIS LOW CENTER SPINNING OVER EASTERN
TX/LA...THIS WILL PUT GA IN GOOD MOIST SOUTHERLY FLOW. THERE IS A
RIDGE THAT BUILDS SOUTH OUT OF THE NEW ENGLAND STATES BEGINNING WED
WHICH WILL ALSO HELP TO KEEP THE LOW CENTER FROM MOVING ANY FURTHER
EAST. THIS RIDGE WILL HELP TO STABILIZE THE ATMOSPHERE BUT STILL
LOOKS LIKE THERE WILL BE ENOUGH INSTABILITY EACH DAY FOR AT LEAST
ISOLATED THUNDERSTORMS. NO SEVERE WEATHER EXPECTED AT THIS TIME.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE MAIN LOW CENTER OVER TX/LA EVENTUALLY BECOME CENTERED OVER MS BY
FRI BUT IT NEVER GETS ANY FURTHER EAST THAN THAT. THIS LOW CENTER
WEAKENS THROUGH THE WEEKEND AND WASHES OUT AS THE MAIN DYNAMICS AND
MOISTURE GET PULLED UP UNTO THE OH VALLEY/EASTERN GREAT LAKES REGION
BY THE BEGINNING OF NEXT WEEK. THE MAIN RIDGE CENTER ALSO WEAKENS
SOME BUT IT GETS REINFORCED BY ANOTHER RIDGE THAT BUILDS EAST OUT OF
THE GREAT LAKES STATES ON SAT AND SETUP ANOTHER WEDGE FOR THE
WEEKEND. ALL IN ALL GA STAYS IN MOIST SOUTH TO SOUTHWESTERLY FLOW
KEEPING CHANCE TO LIKELY POPS ACROSS THE AREA DAYS 1-7. THE
ATMOSPHERE OVER GA SHOULD STAY FAIRLY STABLE THROUGH DAY 7 NOT
ALLOWING MUCH IN THE WAY OF THUNDERSTORM DEVELOPMENT. TEMPS SHOULD
BE NEAR OR SLIGHTLY BELOW SEASONAL NORMS.

.AVIATION...
MULTIPLE CLOUD LAYERS ACROSS THE CWA EARLY THIS MORNING...WITH MOST
TAF SITES STILL SEEING CIGS IN THE LOW VFR/VFR RANGE. HOWEVER...WE
ARE STARTING TO SEE BASES LOWER INTO THE MVFR RANGE ACROSS PORTIONS
OF WEST-CENTRAL GEORGIA...AND EXPECT THIS TREND TO CONTINUE WITH
MOST AREAS IN THE 1 TO 2 THSD FOOT RANGE BY SUNRISE. SUSPECT WE
COULD SEE CIGS BRIEFLY IN THE IFR RANGE IN SCT SHOWERS THIS
MORNING...BUT EXPECT MVFR TO LOW VFR CIGS TO DOMINATE THROUGH MUCH
OF THE PERIOD. LIKEWISE...VSBYS 6 MILES OR BETTER MOST PLACES...
EXCEPT 3 TO 5 MILES IN FOG AT FAVORED LOCATIONS...IE AHN AND FTY
UNTIL AROUND 14Z. SO FAR...ISOLATED SHOWERS MISSING TAF SITES...BUT
WE SHOULD BE GETTING INTO BETTER CHANCES AS WE GO THROUGH THE
MORNING...AND LEANING TOWARD TEMPO SHOWERS AT SOME POINT. THINK BEST
CHANCE FOR THUNDER THIS AFTERNOON AND PLAN TO CARRY CB MOST PLACES
AFTER 16Z. EAST TO SOUTHEAST WINDS 5 TO 10 KTS LOOK GOOD FOR MUCH OF
THE AREA...BUT MAY SEE WINDS SWING A LITTLE MORE TO THE SOUTH AT CSG
AND MCN AS A WEAK BOUNDARY TRIES TO LIFT NORTHWARD.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          78  65  79  65  80 /  50  40  50  50  50
ATLANTA         76  67  78  67  80 /  70  40  60  40  40
BLAIRSVILLE     76  65  73  63  73 /  60  50  60  50  50
CARTERSVILLE    77  66  78  66  80 /  70  50  60  50  50
COLUMBUS        83  70  83  69  84 /  60  40  60  40  50
GAINESVILLE     76  65  77  64  76 /  60  50  60  50  50
MACON           83  70  85  69  83 /  50  40  50  50  50
ROME            81  70  80  68  82 /  70  60  70  50  50
PEACHTREE CITY  79  67  79  65  81 /  70  40  60  40  40
VIDALIA         88  69  87  69  83 /  50  40  40  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Sep 15, 4:36 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 AM EDT TUE SEP 15 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
536 AM EDT TUE SEP 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST WILL CONTINUE TO
WEAKEN TODAY...AS A LOW PRESSURE SYSTEM DRIFTS NORTHEAST INTO THE
LOWER MISSISSIPPI VALLEY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD- TO-
GROUND LIGHTNING. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE
STRONGER THUNDERSTORMS. THE MOST LIKELY LOCATION FOR THUNDERSTORMS
WILL BE IN THE THE AREA ALONG AND WEST OF A LINE FROM DALTON TO
AMERICUS. THUNDERSTORMS ARE MOST LIKELY TO OCCUR BETWEEN 2 PM AND
10 PM.

.DISCUSSION...
A LOW PRESSURE SYSTEM WILL MEANDER ACROSS THE LOWER MISSISSIPPI
THROUGH TONIGHT. WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
ASSOCIATED WITH THE LOW ARE EXPECTED TO SPREAD ACROSS THE
SOUTHEASTERN STATES...AND AFFECT PORTIONS OF NORTH AND CENTRAL
GEORGIA. INSTABILITY IS EXPECTED TO REMAIN WEAK OVER NORTH AND
CENTRAL GEORGIA WITH LIFTED INDICES IN THE ZERO TO MINUS 2 RANGE
AND CAPES OF 500 TO 1000. THUS...THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Northeast Alabama radar (KHTX), 148 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 10 flood, 2 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Gilmer

When
September 15, 9:45 AM EST to 4:15 PM EST
Where
Gilmer County, 0.51 mi WNW of Ellijay to 0.5 mi ESE of Ellijay
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.704, -84.488

The Gilmer County Emergency Management Director reported that one home sustained flood damage when Cox Creek overflowed its banks near the intersection of Cox Creek Road and Boardtown Road, just northwest of Ellijay. Four other homes were threatened by the flood waters and the residents of all five homes were evacuated during the event as a precaution. Repeated showers and thunderstorms had moved across the area during the morning hours.

Flood, Gwinnett

When
September 16, 11:05 AM EST to 1:30 PM EST
Where
Gwinnett County, 2.76 mi S of Dacula to 6.46 mi SSW of Dacula
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
33.940, -83.900

The USGS stream gage on the Alcovy River near Lawrenceville reached its flood stage of 9.0 feet at 1205 pm EDT, crested at 9.70 feet at 145 pm EDT, and then fell below flood stage at 230 pm EDT. Minor flooding was reported adjacent to the river. Damage was confined to minor debris removal.

Flood, Walton

When
September 16, 11:05 AM EST to 1:30 PM EST
Where
Walton County, 14.05 mi ENE of Snows Mill to 2.76 mi WSW of Bold Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
33.900, -83.340

The USGS stream gage on the Alcovy River near Lawrenceville reached its flood stage of 9.0 feet at 1205 pm EDT, crested at 9.70 feet at 145 pm EDT, and then fell below flood stage at 230 pm EDT. Minor flooding was reported adjacent to the river. Damage was confined to minor debris removal.

Hail, Cherokee

When
September 16, 4:51 PM EST to 5:22 PM EST
Where
Cherokee County, Holly Spgs to 4 mi SE of Waleska
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.170, -84.500

The Cherokee County Emergency Management Director reported penny-sized hail in the Holly Springs area as well as southeast of Waleska.

Thunderstorm Wind, Cherokee

When
September 16, 4:57 PM EST to 5:03 PM EST
Where
Cherokee County, 4 mi W of Canton to 6 mi NW of Canton
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.230, -84.550

The Cherokee County Emergency Management Director reported that three trees were down approximately four miles west of Canton.

Flash Flood, De Kalb

When
September 16, 6:27 PM EST to 11:45 PM EST
Where
De Kalb County, 1.8 mi NW of Belt Jct to 1.15 mi SE of (Pdk)dekalb Peachtre
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
33.840, -84.350

The USGS stream gages on the South and North Forks of Peachtree Creek reached flood stage during the evening of the 16th from persistent heavy rain and thunderstorms. On the South Fork of the Peachtree Creek, the creek reached flood stage of 12.0 feet at 727 pm EDT, crested at 13.5 feet at 900 pm EDT, and fell below flood stage at 1245 am EDT on September 17th. On the North Fork of the Peachtree Creek, the creek reached flood stage of 12.0 feet at 802 pm EDT, crested at 13.5 feet at 930 pm EDT, then also fell below flood stage at 1245 am EDT on September 17th. Damage from this flood was minor and confined to debris removal adjacent to the creeks.

Lightning, Gwinnett

When
September 16, 6:28 PM EST
Where
Gwinnett County, 1.15 mi NNW of Berkshire to 0.34 mi SE of Luxomni
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.886, -84.105

The Atlanta Journal-Constitution reported that lightning struck a home in the 4000 block of Palace Court and a business in the 100 block of Luxomni Road. Both structures suffered minor damage from the resulting fire.

Flash Flood, Fulton

When
September 16, 7:15 PM EST to September 17, 12:00 AM EST
Where
Fulton County, 5.62 mi NNE of Atlanta to 3.54 mi NNE of Atlanta
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
33.840, -84.350

Flooding along the upper portion of Peachtree Creek was observed during the evening of September 16th from persistent heavy rain and thunderstorms during the afternoon and evening hours. The lower portion of Peachtree Creek, where the USGS gage is located, did not flood during this event. Damage was confined to minor debris removal in areas adjacent to the creek.

Lightning, Gwinnett

When
September 16, 7:30 PM EST
Where
Gwinnett County, 0.77 mi NNE of Gloster
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.911, -84.067

The Atlanta Journal-Constitution reported that lightning struck a home in the 2700 block of Maple Vista Lane. The resulting fire caused minor damage to the structure.

Flash Flood, Morgan

When
September 16, 8:00 PM EST to September 17, 12:15 AM EST
Where
Morgan County, 3.19 mi WNW of Centennial to 3.45 mi W of Reece
Cause
Heavy Rain
Property damage
$2,000
Reported by
County Official
Coordinates
33.600, -83.670

The Morgan County 911 Center reported flash flooding as a result of Hunnicut Creek and tributaries to the Little River basin rising above flood stage. Adjacent areas to these creeks and streams were flooded. Damage was confined to minor debris removal.

Flash Flood, Newton

When
September 16, 8:00 PM EST to September 17, 12:15 AM EST
Where
Newton County, 4.03 mi ENE of Newborn to 0.9 mi N of Hub Jct
Cause
Heavy Rain
Property damage
$1,000
Reported by
County Official
Coordinates
33.550, -83.640

The Newton County 911 Center reported flash flooding in the eastern portion of the county in association with flooding from Tanyard Branch Creek in Eastern Newton County. Water was standing on some roads in the area as well. Damage was confined to minor debris removal.

Flash Flood, Bibb

When
September 17, 3:15 PM EST to 6:15 PM EST
Where
Bibb County, 0.9 mi SW of Arkwright to 1.8 mi E of Rockmill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.920, -83.710

The Bibb County Emergency Management Director reported flash flooding along Savage Creek at Matthews Drive in northwest Macon. Water was flowing over the bridge at this location. Several roads in the area became flooded and a number of vehicles were stranded in high water. Some rescues were required. The flash flood caused erosion and minor structural damage to roads and bridges.

Flash Flood, Fulton

When
September 17, 3:30 PM EST to 6:22 PM EST
Where
Fulton County, 2.07 mi N of Ocee to 1.5 mi NNW of Ocee
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
34.100, -84.220

The USGS stream gage located on Big Creek at Kimball Bridge Road, near Alpharetta, reached flood stage of 7.0 feet at 430 pm EDT. The creek crested at 7.17 feet at 530 pm EDT, then fell below flood stage at 722 pm EDT. Damage was confined to minor debris removal adjacent to the creek, especially along the Alpharetta Greenway.

Flash Flood, Forsyth

When
September 17, 3:30 PM EST to 6:22 PM EST
Where
Forsyth County, 2.29 mi W of Big Creek to 1.14 mi WSW of Big Creek
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
34.120, -84.220

The USGS stream gage on Big Creek in far southwest Forsyth county, along the Fulton county line, reached flood stage of 7.0 feet at 430 pm EDT. The creek crested at 7.17 feet at 530 pm EDT, then fell below flood stage at 722 pm EDT. Damage was confined to minor debris removal adjacent to the creek.

Flood, Baldwin

When
September 17, 5:59 PM EST to 8:00 PM EST
Where
Baldwin County, 21.66 mi WSW of Browns Crossing to 19.54 mi WSW of Browns Crossing
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.920, -83.710

The Bibb County Emergency Management Director reported that flooding continued across much of the county following earlier flash flooding. Several roads remained under water and closed. Additional minor damage to roads an property was observed during this time frame.

Flood, Bibb

When
September 17, 5:59 PM EST to 8:00 PM EST
Where
Bibb County, 0.9 mi SW of Arkwright to 1.8 mi E of Rockmill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.920, -83.710

The Bibb County Emergency Management Director reported that flooding continued across much of the county following earlier flash flooding. Several roads remained under water and closed. Additional minor damage to roads and property was observed during this time frame.

Flash Flood, Morgan

When
September 17, 7:35 PM EST to 10:48 PM EST
Where
Morgan County, 1.34 mi WNW of Rutledge to 1.15 mi W of Reece
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.640, -83.640

The Morgan County Emergency Management Director reported flash flooding along Little Sandy Creek at Georgia Highway 83 and U.S. Highway 441, north of Madison. The Georgia Highway 83 bridge was washed out. U.S. Highway 441 was not damaged, but the road was closed for several hours as water was flowing over the road at the bridge. Flash flooding was also reported along Hunnicut Creek in southern Morgan county as well.

Flash Flood, Taylor

When
September 17, 9:05 PM EST to September 18, 1:18 AM EST
Where
Taylor County, 3.5 mi N of Howard to 3.5 mi SSW of Howard
Cause
Heavy Rain
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
32.650, -84.370

The Taylor County Emergency Management Director reported extensive flash flooding across western Taylor county. At least 11 dirt roads and several bridges were washed out in the area between Mauk and Howard where over eight inches of rain fell in a 6-hour period. Some of the roads washed out included Watson Road, Kelly Foster Road and Parker Road. Several creeks were well out of their banks across the region.

Flood, Morgan

When
September 17, 10:48 PM EST to September 18, 7:45 AM EST
Where
Morgan County, 1.34 mi WNW of Rutledge to 1.15 mi W of Reece
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.640, -83.640

The Morgan County Emergency Management Director reported that considerable flooding continued across the county much of the night following earlier flash flooding. Several roads, especially in the southern part of the county, remained under water and closed, particularly U.S. Highway 441 and Georgia Highway 83. Several creeks and streams in the central and southern part of the county were out of their banks. Minor additional road damage was observed during this period.

Flash Flood, Putnam

When
September 17, 10:51 PM EST to September 18, 1:02 AM EST
Where
Putnam County, 1.8 mi SW of Hearnville to 1.8 mi ENE of Resseaus Xrds
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
33.400, -83.520

The USGS stream gage on the Little River near Eatonton reached its flood stage of 20 feet at 1151 pm EDT. The river continued to rise thereafter and crested at 22.40 feet at 400 am EDT early the next morning. The area affected was very rural and damage was confined to minor debris removal.

Flash Flood, Crawford

When
September 17, 11:30 PM EST to September 18, 3:37 AM EST
Where
Crawford County, 2.38 mi NNW of Francisville to 1.5 mi WNW of Francisville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.700, -84.100

The Crawford County Emergency Management Director reported considerable flash flooding across the county. Georgia Highway 128 was closed because of flooding and six secondary roads were washed out and closed because of flooding.

Flash Flood, Taylor

When
September 17, 11:30 PM EST to September 18, 3:37 AM EST
Where
Taylor County, 3.12 mi NW of Griffith to 1.88 mi SW of Potterville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.660, -84.140

The Taylor County Emergency Management Director reported a secondary flash flood event in the eastern part of the county as thunderstorms developed and began to train over that portion of the county as well. Georgia Highway 96, a major thoroughfare through the area, was flooded and closed just west of the Crawford county line. Portions of Georgia Highway 128 were also flooded near the Crawford county line as well. While damage to roads and bridges in the eastern portion of the county was not as extensive as in the western portion, significant damage was still observed.

Flash Flood, Houston

When
September 18, 12:15 AM EST to 5:30 AM EST
Where
Houston County, 1.75 mi W of Pilgrim Rest to 2.91 mi WSW of Houston Lake
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
32.550, -83.700

The Houston County 911 Center reported flash flooding from Turtle and Sandy Run Creeks approximately four miles southwest of Warner Robins. Several homes along Feagin Mill Road experienced flooding as a result. Water was at least a foot deep in one of the affected homes.

Flood, Putnam

When
September 18, 1:02 AM EST to 7:20 AM EST
Where
Putnam County, 1.8 mi SW of Hearnville to 1.8 mi ENE of Resseaus Xrds
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
33.400, -83.520

The USGS stream gage on the Little River along Georgia Highway 16 near Eatonton remained over the 20.0 foot flood stage much of the early morning hours from earlier flash flooding. Several other creeks and streams across the county were at or above bankfull. A few roads sustained minor damage.

Flood, Taylor

When
September 18, 1:18 AM EST to 11:30 AM EST
Where
Taylor County, 3.5 mi N of Howard to 3.5 mi SSW of Howard
Cause
Heavy Rain
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
32.650, -84.370

The Taylor County Emergency Management reported that flooding continued for several hours after the flash flooding subsided. Several roads remained under water throughout the night. Additional road damage was observed.

Flood, Peach

When
September 18, 3:37 AM EST to 11:30 AM EST
Where
Peach County, 0.55 mi ENE of Hartley to 1.8 mi WNW of Bliss
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.582, -83.911

The Peach County Emergency Management Director reported that eight roads were closed from flooding across the county. Some of the roads closed included Rolling Hills Road, Woolfolk Road, Lilly Road, and the Georgia Highway 49 bypass. Some of the roads could be closed for days to weeks as repairs are made. This flooding was a result of repeated heavy rainfall for several hours during the late evening of the 17th and the early morning hours of the 18th. The flooding in Peach county did not reach flash flood criteria, thus damage to roads was minimal.

Flood, Taylor

When
September 18, 3:37 AM EST to 11:30 AM EST
Where
Taylor County, 3.12 mi NW of Griffith to 1.88 mi SW of Potterville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.660, -84.140

The Taylor County Emergency Management Director reported that general flooding continued across eastern Taylor county for several hours after the flash flooding of the late evening hours of the 17th had subsided. Several roads, including Georgia Highway 96, remained under water for several hours. Additional damage was minimal compared to earlier flash flood-related damage.

Flood, Crawford

When
September 18, 3:37 AM EST to 11:30 AM EST
Where
Crawford County, 2.38 mi NNW of Francisville to 1.5 mi WNW of Francisville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.700, -84.100

The Crawford County Emergency Management Director reported that general flooding continued for several hours after flash flooding had subsided. Several roads remained under water throughout the night and early morning hours. Additional minor damage was observed from the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198559, 200309, 200312, 196431, 196432, 198610, 196990, 198611, 196991, 198734, 198735, 198736, 199113, 199115, 200310, 200311, 199117, 199373, 200314, 199372, 199374, 199375, 199383, 200315, 200278, 200279, 200280, 200281.